EMPACT syndrome associated with phenobarbital

Dermatitis. Jan-Feb 2013;24(1):37-9. doi: 10.1097/DER.0b013e31827ede32.

Abstract

Intracranial malignancies can be complicated by seizure activity, and anticonvulsants such as phenytoin are usually administered to prevent this neurological kind of complication. Cranial radiation therapy is instead the treatment of choice when the tumor is unresectable. Anyway, the combination of phenytoin and cranial radiation therapy can lead to a rare and severe mucocutaneous complication called EMPACT syndrome. It is composed of "erythema (E) multiforme (M) associated with phenytoin (P) and (A) cranial radiation (C) therapy (T)." Herein, we report 2 cases of EMPACT syndrome related to the use of phenobarbital instead of phenytoin as usually described in literature.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anticonvulsants / adverse effects*
  • Brain Neoplasms / radiotherapy
  • Cranial Irradiation / adverse effects*
  • Drug Eruptions / etiology*
  • Erythema Multiforme / chemically induced*
  • Female
  • Humans
  • Italy
  • Phenobarbital / adverse effects*
  • Seizures / drug therapy
  • Syndrome

Substances

  • Anticonvulsants
  • Phenobarbital